Populations most at risk for extrapyramidal reactions include young women, children, the elderly, diabetics, patients with neurologic disorders and patients taking concurrent neuroleptic medications.[61,62] Genetic factors may also play a role as polymorphisms of CYP2DG have been demonstrated to decrease themetabolism of metoclopramide and increase the risk for extrapyramidal reactions. The incidence of these reactions also increases in patients receiving higher intravenous doses. In 479 reports of metoclopramide-related extrapyramidal reactions in the UK from 1967–1982, 455 were for acute dystonias, 20 for parkinsonism and four for TD.
Acute Dystonic Reactions
Acute dystonic reactions are the most frequent extrapyramidal side effects (EPS) from metoclopramide and typically occur within 24–48 h of initiating treatment, thus affecting approximately 0.2–6% of patients taking metoclopramide and the incidence increases with higher doses. Dystonia consists of spasmodic or sustained involuntary muscle contractions resulting in twisting, repetitive movements or abnormal postures. It can present as facial spasm, torticollis, oculogyric crisis, trismus, tortipelvic (abdominal rigidity) or opisthotonic (spasm of the entire body). Acute dystonic reactions typically resolve with discontinuation of the drug.
Akithisia presents with subjective feelings of inner restlessness as well as objective findings of motor restlessness. Incidence ranges from 10 to 25% depending on the mode of metoclopramide administration.[66,67] Oral and intramuscular formulations have a lower rate of akithisia compared with intravenous administration. Furthermore, the speed of administration of intravenous metoclopramide also appears to influence the risk of akithisia. In one report, akithisia was reduced from 11.1 to 0% when 10 mg of metoclopramide were administered intravenously over 2 versus 15 min.
Prolonged therapy with metoclopramide can result in Parkinsonian-like symptoms, including bradykinesia, tremor and rigidity. Incidence is unknown, but one series found a fourfold increased risk of developing drug-induced Parkinsonism in those taking metoclopramide compared with controls. Another series found that patients on metoclopramide had a threefold increased risk of starting anti-Parkinsonian therapy compared with nonusers. Parkinsonian symptoms generally resolve within 2–3 months of discontinuation of metoclopramide.
The most feared complication of chronic metoclopramide use is TD, which is characterized by involuntary movements of the face, tongue or extremities. National guidelines[59,70] suggest the prevalence of TD ranges from 1 to 15% after usage of metoclopramide for at least 3 months and may not reverse even after discontinuation of the medication.[16,65] As a result, in 2009, the FDA came out with a black-box warning that must be attached to all metoclopramide labeling, which warns against chronic use except in rare cases. However, a recent review by Rao et al. estimated the risk of TD from metoclopramide use to be less than 1%, much less than the estimated 1–15% suggested by national guidelines. Interestingly, the use of metoclopramide and concurrent rise in metoclopramide-induced TD has been increasing since 2000, which is also the year that Cisapride (Apotex Inc., Ontario, Canada) was withdrawn from the market.
Unfortunately, no prospective studies exist to evaluate the risk of TD from metoclopramide use. Available data come from reports by MedWatch (FL, USA) and similar programs in other countries that originate from involuntary movement clinics, prescription databases and case-controlled observational studies (Table 1). One study from the UK looked at 15.9 million prescriptions given between 1967 and 1982 and found 479 reported adverse drug events of extrapyramidal symptoms. Of these, only four were classified as TD, with an incidence far less than 0.1%. However, it is unclear how many of these people were on chronic therapy. A Scandinavian study estimated the incidence of TD owing to metoclopramide to be one in 2000–2800 treatment years.
Another series looked retrospectively at 434 patients referred to a movement disorders clinic for TD. All patients had been exposed to a dopamine antagonist for at least 3 months prior to the onset of symptoms. Metoclopramide was second to only haloperidol in inducing TD and was responsible for 39.4% of cases in this series.
Ganzini et al. looked at the prevalence of metoclopramide-induced TD in a cohort of 51 patients at a single Veterans Administration hospital on chronic therapy compared with matched controls. They found that 29% of patients on metoclopramide met the criteria for TD compared with 17.6% of controls. The calculated relative risk for developing TD owing to metoclopramide was 1.67 (95% CI: 0.92–2.97). Sewell et al. looked at a different cohort of 51 patients in a Veterans administration hospital to determine the prevalence of metoclopramide-induced TD. All patients were on metoclopramide for at least 30 days and were compared with 35 matched controls. A total of 27% of metoclopramide users met the criteria for TD as opposed to 12% of controls (p = 0.08). Diabetic patients on metoclopramide had an increased risk for developing TD (p = 0.05).
Finally, Sewell et al. evaluated risk factors for metoclopramide-induced TD in 67 case reports. They found that patients with TD tended to be older (70 ± 10 years), women (3:1 ratio), on higher doses of metoclopramide (mean dose: 32 ± 7 mg) and on a longer duration of treatment (20 ± 15 months). Mean follow-up time was 16 ± 6.5 months and 47% of cases had persistence of TD at 6 months despite discontinuation of the medication.
Hyperprolactinemia has been associated with metoclopramide and dopamine D2 receptor antagonists with resultant gynecomastia, galactorrhea, amenorrhea and impotence. These side effects occur irrespective of the ability of the drug to cross the blood–brain barrier as the pituitary gland lies outside of the barrier. Metoclopramide is a potent stimulator of prolactin release as it blocks dopamine D2 receptors and has been associated with galactorrhea. Hyperprolactinemia and galactorrhea typically occur 3 days to 2 weeks after starting therapy, but have been noted as early as 36 h after initiation of therapy.[76,77] The incidence of hyperprolactinemia and related disorders in a study of 408 patients treated with oral levosulpiride for 4 weeks was 7% in female patients. No studies of hyperprolactinemia with other prokinetics of this size are currently available. Generally, hyperprolactinemia tends to decrease during chronic administration of dopamine antagonists and symptoms typically resolve within 1 week of discontinuation of the medication.
Expert Rev Endocrinol Metab. 2010;5(5):653-662. © 2010 Expert Reviews Ltd.
Cite this: Metoclopramide in the Treatment of Diabetic Gastroparesis - Medscape - Sep 01, 2010.